Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Springfield, MO

May 20, 2018Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 20, 2018, 2:34 AM CDT for Benton County, Missouri. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 2:34 AM CDT (07:34 UTC)
Expired
May 20, 2018, 2:30 PM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:00 AM CDTFLASH FLOOD3 Sse Cole Camp, MOFLOODING ALONG WILLIAMS CREEK AT STATE HIGHWAY B.
May 20, 3:00 AM CDTFLASH FLOOD4 E Lincoln, MOFLASH FLOODING ALONG WILLIAMS CREEK AT STATE HIGHWAY F.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.4
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

571 
WGUS53 KSGF 200734
FFWSGF
MOC015-201330-
/O.NEW.KSGF.FF.W.0007.180520T0734Z-180520T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
234 AM CDT SUN MAY 20 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Benton County in central Missouri...

* Until 830 AM CDT

* At 232 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving into the warned area. Up to three inches of rain 
  has already fallen from previous heavy rain with an additional 
  round of thunderstorms and heavy rain moving into these same 
  locations. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Truman State Park...              Warsaw...
  Lincoln...                        Cole Camp...
  Palo Pinto...                     Racket...
  Edmonson...                       Lakeview Heights...
  Crockerville...                   Hastain...
  Zora...                           Whitakerville...

This warning includes but is not limited to the following low water
crossings...
Route V at Deer Creek near Hastain...
Route DD at Knobby Creek 6 miles northeast of Edwards...
Route WW at Archer Creek northeast of Lakeview Heights...
Route B at Williams Creek southeast of Cole Camp...
and Route F at Cole Camp Creek southwest of Cole Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3846 9307 3819 9308 3820 9351 3821 9352
      3845 9351

$$

Lindenberg
4 follow-up statements
409 
WGUS73 KSGF 201134
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
634 AM CDT SUN MAY 20 2018

MOC015-201330-
/O.CON.KSGF.FF.W.0007.000000T0000Z-180520T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-
634 AM CDT SUN MAY 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
CENTRAL BENTON COUNTY...

At 633 AM CDT, Doppler radar indicated thunderstorms produced 
several rounds of heavy rain during the past 24 hours.  The latest 
round brought an additional 1 to 2 inches of rain with some 
locations having a storm total of 4 to 6 inches of rain.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.

This warning includes but is not limited to the following low water
crossings...
Route V at Deer Creek near Hastain...
Route DD at Knobby Creek 6 miles northeast of Edwards...
Route WW at Archer Creek northeast of Lakeview Heights...
Route B at Williams Creek southeast of Cole Camp...
and Route F at Cole Camp Creek southwest of Cole Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3846 9307 3819 9308 3820 9351 3821 9352
      3845 9351

$$

Lindenberg
217 
WGUS53 KSGF 201312
FFWSGF
MOC015-201930-
/O.EXT.KSGF.FF.W.0007.000000T0000Z-180520T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
812 AM CDT SUN MAY 20 2018

The National Weather Service in Springfield has extended the

* Flash Flood Warning for...
  Central Benton County in central Missouri...

* Until 230 PM CDT Sunday

* At 807 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain continuing across the warned area.  Several waves of 
  thunderstorms have produced between 3 and 6 inches of rain across 
  central Benton county since yesterday.  Additional heavy rain will 
  likely runoff as flooding.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.

This warning includes but is not limited to the following low water
crossings...
Route V at Deer Creek near Hastain...
Route DD at Knobby Creek 6 miles northeast of Edwards...
Route WW at Archer Creek northeast of Lakeview Heights...
Route B at Williams Creek southeast of Cole Camp...
and Route F at Cole Camp Creek southwest of Cole Camp.

Additional rainfall amounts of around an inch is possible in
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3846 9307 3819 9308 3820 9351 3821 9352
      3845 9351

$$

Lindenberg
305 
WGUS73 KSGF 201814
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
114 PM CDT SUN MAY 20 2018

MOC015-201930-
/O.CON.KSGF.FF.W.0007.000000T0000Z-180520T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-
114 PM CDT SUN MAY 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
CENTRAL BENTON COUNTY...

Radar and rain gauges indicate that three to six inches of rain fell 
across the area over the last 24 hours. This is likely resulting in 
flash flooding.

Creeks, streams, and low water crossings will be especially 
susceptible to the dangers of flash flooding.

This warning includes but is not limited to the following low water
crossings...
Route V at Deer Creek near Hastain...
Route DD at Knobby Creek 6 miles northeast of Edwards...
Route WW at Archer Creek northeast of Lakeview Heights...
Route B at Williams Creek southeast of Cole Camp...
and Route F at Cole Camp Creek southwest of Cole Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3846 9307 3819 9308 3820 9351 3821 9352
      3845 9351

$$

Schaumann
649 
WGUS73 KSGF 201928
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
228 PM CDT SUN MAY 20 2018

MOC015-201937-
/O.EXP.KSGF.FF.W.0007.000000T0000Z-180520T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-
228 PM CDT SUN MAY 20 2018

...THE FLASH FLOOD WARNING FOR CENTRAL BENTON COUNTY WILL EXPIRE AT
230 PM CDT...

The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures.

LAT...LON 3846 9307 3819 9308 3820 9351 3821 9352
      3845 9351

$$

Wise

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 20, 12:06 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 20, 12:06 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1206 AM CDT Sun May 20 2018

...06Z AVIATION UPDATE...

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat May 19 2018

Strong to severe convection continues in the eastern CWA
primarily along and north of a surface warm front and ahead of a
subtle H5 wave currently moving through the area. Meanwhile...boundary
interactions with the surface front is setting off another round
of convection over north central Oklahoma.

As the larger upper level wave moves out of eastern Colorado
toward the Upper Mississippi Valley...low pressure will develop
and move along the front. This will induce more convection along
the front that will move up and into the area during the overnight
hours. Primary threat with these storms will be wind and
hail...but an isolated tornado cannot be ruled out especially over
extreme southeast Kansas. This convection will continue into
early Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 227 PM CDT Sat May 19 2018

The quasi-stationary surface front meanders back and forth across
central Missouri through most of the week. This will keep slight
chance to chance PoPs in the forecast. In the upper levels..a
trough is situated over the southwestern US with a ridge over the
Central States. As small short waves move out of the southwest
trough and up and over the ridge...rain chances over the area
will increase.

Not too much variability in day-to-day temperatures with highs
generally in the low to mid 80s and lows in the low to mid
60s...or about 5-10 degrees above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1154 PM CDT Sat May 19 2018

Will monitor showers and thunderstorms that develop in Kansas and
Oklahoma tonight. They will attempt to move in from the west
overnight. Currently have VCTS at the sites. Outside of
thunderstorms, VFR conditions are expected. Winds will remain out
of the southeast. Additional showers and storms are possible
during the day Sunday however coverage is uncertain at this
juncture.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Burchfield
Hazardous weather outlook, May 19, 8:37 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
837 PM CDT Sat May 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
837 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

 A line of strong storms will move across the eastern Ozarks this
 evening. Additional scattered storms may develop from
 southeastern Kansas into southwestern Missouri overnight. A few
 of these storms could be strong to locally severe with winds up
 to 60 mph and hail up to the size of quarters. Localized minor
 flooding could develop where storms train over the same areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Additional thunderstorm are possible on Sunday. A few storms
  may become severe especially across central Missouri.

Additional thunderstorm chances will occur next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, May 20, 1:01 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     4 WSW OSAGE BEACH       38.13N 92.68W
05/19/2018                   CAMDEN             MO   PUBLIC

            TREES DOWN ON NICHOLS ROAD IN OSAGE BEACH.
            SOME TREES WERE UPROOTED AND FELL ON HOUSES.

&&

BURCHFIELD
Local storm report, May 20, 1:05 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     TSTM WND GST     LEE C FINE MEMORIAL AIR 38.10N 92.55W
05/19/2018  M56 MPH          MILLER             MO   AWOS

            AWOS STATION AIZ, LEE C FINE MEMORIAL
            AIRPORT.

&&

BURCHFIELD
Local storm report, May 20, 1:07 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     TSTM WND GST     1 N VILLAGE OF FOUR SE  38.22N 92.71W
05/19/2018  M58 MPH          CAMDEN             MO   MESONET

            MESONET STATION C1775, 1 N VILLAGE OF FOUR
            SE.

&&

BURCHFIELD
Special weather statement, May 20, 1:35 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
135 AM CDT SUN MAY 20 2018

MOZ066-077-078-089-200715-
Vernon MO-Cedar MO-Barton MO-Dade MO-
135 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR BARTON...SOUTHERN CEDAR...
SOUTHEASTERN VERNON AND DADE COUNTIES UNTIL 215 AM CDT...

At 135 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lamar, moving east at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Lamar...                          Stockton...
Greenfield...                     Lockwood...
Golden City...                    Sheldon...
Dadeville...                      Jerico Springs...
Lamar Heights...                  Irwin...
Arcola...                         Umber View Heights...
Milford...                        Bearcreek...
Cane Hill...                      Arnica...
Neola...                          Sylvania...

This includes Interstate 49 between mile markers 57 and 77.

LAT...LON 3779 9365 3739 9363 3735 9437 3735 9441
      3763 9443
TIME...MOT...LOC 0635Z 265DEG 35KT 3750 9428

Lindenberg
Local storm report, May 20, 2:21 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 E SQUIRES             36.86N 92.59W
05/19/2018  E2.00 INCH       DOUGLAS            MO   PUBLIC

            SOCIAL MEDIA PICTURES OF HAIL AT LEAST
            2.00IN IN DIAMETER.

&&

BURCHFIELD
Local storm report, May 20, 2:33 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             SEYMOUR                 37.14N 92.76W
05/19/2018  E1.25 INCH       WEBSTER            MO   PUBLIC

            SOCIAL MEDIA PICTURES OF HAIL SLIGHTLY
            LARGER THAN QUARTERS.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:06 PM CDTAreal Flood AdvisorySGFBenton, Morgan5 hr
May 19, 7:34 PM CDTSpecial Weather StatementSGFDent, Laclede, Maries, Miller, Phelps, Pulaski56 min
May 19, 8:13 PM CDTSevere Thunderstorm WarningSGFTexas, Wright47 min
May 19, 8:38 PM CDTSpecial Weather StatementSGFDent52 min
May 19, 8:42 PM CDTSpecial Weather StatementSGFWright63 min
May 19, 8:47 PM CDTSevere Thunderstorm WarningSGFTexas, Wright43 min
May 19, 9:01 PM CDTSpecial Weather StatementSGFTexas44 min
May 19, 9:27 PM CDTAreal Flood AdvisorySGFTexas6 hr
May 19, 9:34 PM CDTSpecial Weather StatementSGFShannon56 min
May 19, 10:42 PM CDTSpecial Weather StatementSGFShannon48 min
May 19, 10:52 PM CDTSevere Thunderstorm WarningSGFTexas38 min
May 19, 11:03 PM CDTFlash Flood WarningSGFShannon, Texas6 hr
May 20, 12:54 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper51 min
May 20, 1:35 AM CDTSpecial Weather StatementSGFBarton, Cedar, Dade40 min
May 20, 4:54 AM CDTAreal Flood AdvisorySGFHowell, Shannon, Texas6 hr
May 20, 5:16 AM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton59 min
May 20, 6:06 AM CDTRiver Flood WarningSGFShannon15 hr
May 20, 6:07 AM CDTSpecial Weather StatementSGFBarton, Dade, Jasper, Lawrence, McDonald, Newton53 min
May 20, 6:38 AM CDTSpecial Weather StatementSGFBarry, Christian, Dade, Greene, Polk52 min
May 20, 8:22 AM CDTSpecial Weather StatementSGFLaclede, Maries, Miller, Morgan, Phelps, Pulaski53 min
May 20, 9:02 AM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan, St. Clair6 hr
May 20, 9:13 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps32 min
May 20, 10:33 AM CDTAreal Flood WarningSGFBarton, Vernon24 hr
May 20, 10:49 AM CDTRiver Flood WarningSGFVernon3 days
May 20, 10:49 AM CDTRiver Flood WarningSGFVernon3 days
May 20, 3:11 PM CDTSpecial Weather StatementSGFNewton49 min
May 20, 3:48 PM CDTSpecial Weather StatementSGFJasper42 min
May 20, 3:53 PM CDTSpecial Weather StatementSGFJasper52 min
May 20, 4:37 PM CDTSpecial Weather StatementSGFCedar53 min
May 20, 4:39 PM CDTSpecial Weather StatementSGFStone51 min
May 20, 4:54 PM CDTSevere Thunderstorm WarningSGFCedar24 min
May 20, 5:20 PM CDTSpecial Weather StatementSGFStone40 min
May 20, 5:39 PM CDTSpecial Weather StatementSGFSt. Clair51 min
May 20, 5:52 PM CDTSpecial Weather StatementSGFChristian38 min
May 20, 6:08 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory52 min
May 20, 6:19 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney56 min
May 20, 6:43 PM CDTSevere Thunderstorm WarningSGFOzark, Taney47 min
May 20, 6:48 PM CDTSpecial Weather StatementSGFCamden42 min

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.